Kansas, 2010

Heavy Rain in Kansas, August 17, 2010

August 17, 2010 · NWS DDC · 12 events in 6 counties and zones

An MCS moved slowly into the area during the late night of the 16th and was ending during the morning hours on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An MCS moved slowly into the area during the late night of the 16th and was ending during the morning hours on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 16, 2:27 PM CST, 9 hours 33 minutes earlier.

Area forecast discussion, Aug 16, 2:27 PM CST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT MON AUG 16 2010

.DISCUSSION...

DAYS 1-2...

NOT AN EASY FORECAST TODAY AS A RATHER DYNAMIC PATTERN FOR MID
AUGUST HAS SET UP OVER THE WESTERN CONUS. GENERAL WESTERLY FLOW
ALOFT EXISTS FROM THE WEST COAST THROUGH THE CENTRAL PLAINS TODAY
WITH A FLAT RIDGE ACROSS THE SRN CONUS. A RATHER STRONG JET STETCHES
FROM INVOF A SHORT WAVE OVER UT/ERN CO INTO THE UPPER MIDWEST. THE
MID LEVEL BAROCLINIC ZONE IS DRAPED FROM NW TO SE ROUGHLY ACROSS WRN
KS. AT THE SFC, HIGH PRESSURE OVER THE MID MISS VALLEY AND LOW
PRESSURE OVER SE COLORADO HAVE RESULTED IN UPSLOPE FLOW ACROSS WRN
KS.

WE HAVE THREE PRECIP PRODUCING FEATURES OF INTEREST TODAY. THE
FIRST IS A SHORTWAVE WHICH PRODUCED 1-3 INCHES OF RAIN ALONG THE
KS/OK BORDER THIS AM THAT IS NOW ALL BUT DEAD OVER MY FAR SE
COUNTIES. THE SECOND IS AN MCV ASSOCIATED WITH A VERY WELL DEFINED
VORT MAX MOVING INTO MY FAR SW FA ATM. THIS ONE IS ALSO WEAKENING
AS IT MOVES INTO THE NOW STABILIZED AIR IN THE WAKE OF EARLIER
CONVECTION. AND THE THIRD IS CONVECTION FIRING UP OVER COLORADO IN
ADVANCE OF THE AFOREMENTIONED SHORT WAVE MOVING IN FROM THE WEST.
THE CONVECTION WE'VE HAD TODAY HAS STABILIZED THE ENVIRONMENT AND
WILL MAKE IT DIFFICULT TO GET MUCH GOING OVER THE ERN/SRN PORTIONS
OF MY FA, OTHER THAN WHAT IS ALREADY HAPPENING.

HOWEVER THE MODELS ARE ALL IN AGREEMENT THAT THE UT S/WAVE WILL MOVE
THROUGH COLORADO THIS EVENING AND OUT INTO THE PLAINS TONIGHT.
CONVECTION THAT IS ALREADY DEVELOPING OVER THE FRONT RANGE SHOULD
INCREASE IN BOTH COVERAGE AND INTENSITY THROUGH THE EVENING AND THEN
ORGANIZE INTO ONE OR MORE MCSS WHICH WILL MOVE EAST. AS THEY DO,
THEY WILL COME UNDER THE INFLUENCE OF THE TAIL END OF THE UPPER JET
AND ALSO BE AIDED BY A STRENGTHENING LLJ. ALL OF THIS SHOULD LEAD TO
A CLIMATOLOGICALLY HIGH CHANCE OF PRECIP OVER MUCH OF SW KS TONIGHT.
THE MOST DIFFICULT PART IS DETERMINING WHERE THE MCS(S) WILL GO. THE
MODELS DIFFER WIDELY WITH THE GFS/EC FOCUSING MORE TO THE NORTH
(NW KS/NEB) WHEREAS THE HIGH-RES MODELS (ARW, HRRR) FOCUS FURTHER
SOUTH (MORE OVER SW KS). THINK THE MOST LIKELY TRACK IS ALONG THE
MID LEVEL BAROCLINIC ZONE WHICH FAVORS A FURTHER SOUTH TRACK. ALL
THAT SAID, WILL EXPAND THE HIGHER POPS FURTHER SOUTH AS ALL AREAS
STAND A GOOD CHANCE OF RAIN TONIGHT. IF WE'RE GOING TO HAVE SVR
STORMS, THINK IT WILL BE IN THE FAR WEST WHERE HEATING AND
INSTABILITY HAVE BEEN THE GREATEST (AND WHERE CONVECTION HAS NOT
ALREADY STABILIZED THINGS).

MCS ACTIVITY WILL LIKELY STILL BE ONGOING TOMORROW AM OVER MY ERN FA
BUT SUBSIDENCE BEHIND THE WAVE SHOULD LEAD TO A DRYING TREND FOR THE
AFTERNOON AND NIGHT. THINK DRY WEATHER WILL LAST INTO WED AS AN
UPPER LEVEL RIDGE BUILDS IN AND LL SOUTH FLOW RETURNS. THIS WILL
ALSO LEAD TO A WARMING TREND WITH HIGHS BACK INTO THE 90S. -WRIGHT

DAYS 3-7...

FOR THE MOST PART, THE EXTENDED FORECAST WAS NOT CHANGED AT ALL.  A
FEW SMOOTHING PROCESSES WERE DONE TO MAKE THE GRIDS LOOK LESS
CHOPPY.

AFTER REVIEWING THE ECMWF, NAM, GEM, CANADIAN, AND GFS MEDIUM AND
LONG RANGE MODELS, DECIDED TO LEAN MORE TOWARD THE SLOWER NAM/ECMWF
SOLUTION IN THE LONGER RANGE.  THE GEM AND CANADIAN MODELS SEEM TOO
FAST WITH BRINGING THE THURSDAY UPPER WAVE TO THE SOUTHEAST.  WILL
KEEP WITH THE 50 POPS IN OUR NORTHEASTERN CWA THURSDAY NIGHT, AS THE
ASSOCIATED COLD FRONT WILL LIKELY SLIP SOUTHEAST AND CONVERGE WITH
MOISTURE RIDING NORTH ON THE LOWER ATMOSPHERIC JET LATE THURSDAY
NIGHT.  POPS WILL LINGER IN OUR EAST INTO FRIDAY MORNING, FOLLOWING
THE SLOWER ECMWF SOLUTION.  AFTER FRIDAY MORNING, DO NOT SEE ANY
DISTURBANCES IN THE FLOW TO BRING PRECIP OR POPS INTO OUR CWA UNTIL
PERHAPS DAY 8, TUESDAY.  THE LATEST ECMWF IS BRINGING YET ANOTHER
WAVE INTO OUR NORTHWESTERN CWA BY TUESDAY.  SINCE THIS FEATURE IS
NEW TO THAT MODEL AND THAT IS DAY 8 OF THE FORECAST, WILL NOT
INTRODUCE ANYTHING BUT LOW 10-12 POPS TO TUESDAY, WHICH CAN BE
RAISED OR LOWERED BY LATER SHIFTS.

MAX TEMPERATURES WILL BE RELATIVELY SEASONALLY AT THE BEGINNING OF
THE EXTENDED, THURSDAY, AND GRADUALLY WARM TO ABOVE NORMAL BY THE
WEEKEND. MIN TEMPERATURES WILL BE SEASONAL THROUGH THE EXTENDED,
RANGING FROM THE MID 60S IN THE NORTHWEST TO THE MID 70S IN THE
SOUTHEAST.

&&

.AVIATION...

OVERALL, THE TAF SITES SHOULD HAVE VFR TO MVFR CIGS AND VFR VSBYS.
THERE IS A SHORT WAVE MOVING NORTHEAST FROM THE OKLAHOMA PANHANDLE
AT 20Z, WHICH WILL BRING A FEW SHOWERS AND ISOLATED THUNDERSTORMS TO
KDDC AND KGCK BETWEEN 21Z AND 00Z.  ANOTHER STRONGER WAVE WILL MOVE
EAST THROUGH NORTHERN KANSAS LATER TOWARD 05Z, BRINGING ANOTHER
CHANCE FOR THUNDERSTORMS TO KHYS BETWEEN 06Z AND 10Z, AND KDDC AND
KGCK BETWEEN 08Z-11Z.  WINDS WILL GENERALLY BE SOUTHWEST AT 10 TO 20
KTS, EXCEPT HIGHER NEAR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  83  63  93 /  90  40  10  10
GCK  66  83  62  94 /  80  30  10  10
EHA  66  85  64  95 /  60  10  10  10
LBL  68  85  64  95 /  60  30  10  10
HYS  65  79  62  92 / 100  80  20  10
P28  68  84  66  94 /  80  90  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN34/12/12
Hazardous weather outlook, Aug 16, 2:46 PM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT MON AUG 16 2010

KSZ045-046-063>066-075>081-085>090-172100-
NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-GRANT-HASKELL-GRAY-FORD-
EDWARDS-KIOWA-PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
346 PM CDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
TONIGHT. THE PRIMARY THREATS WITH THESE STORMS WILL BE LIGHTNING
AND HEAVY RAIN...BUT SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED THURSDAY EVENING AS A COLD FRONT MOVES
INTO WESTERN KANSAS. IT IS TOO EARLY TO TELL IF THESE STORMS WILL
BE SEVERE...BUT AT A MINIMUM...LIGHTNING...SMALL HAIL AND GUSTY
WINDS WILL BE POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043-044-061-062-074-084-172100-
TREGO-ELLIS-SCOTT-LANE-HAMILTON-KEARNY-STANTON-MORTON-
346 PM CDT MON AUG 16 2010 /246 PM MDT MON AUG 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE COLORADO
BORDER INTO WESTERN KANSAS THIS EVENING. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...BUT A FEW STORMS WILL BE CAPABLE OF PRODUCING
QUARTER SIZE HAIL...WIND GUSTS TO 60 MPH AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED THURSDAY EVENING AS A COLD FRONT MOVES
INTO WESTERN KANSAS. IT IS TOO EARLY TO TELL IF THESE STORMS WILL
BE SEVERE...BUT AT A MINIMUM...LIGHTNING...SMALL HAIL AND GUSTY
WINDS WILL BE POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

WRIGHT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy rain. Local standard time, as filed.

Heavy Rain, Barber

When
August 17, 12:00 AM CST to 6:00 AM CST
Where
Barber County, 1.1 mi E of Kiowa Arpt
Reported by
Trained Spotter
Coordinates
37.020, -98.480

Rainfall of 2.05 was reported.

Heavy Rain, Clark

When
August 17, 12:00 AM CST to 6:00 AM CST
Where
Clark County, 9.78 mi SSE of Sitka
Reported by
Trained Spotter
Coordinates
37.050, -99.600

Rainfall of 3.90 was reported.

Heavy Rain, Clark

When
August 17, 12:00 AM CST to 6:00 AM CST
Where
Clark County, 6.41 mi ESE of Acres
Reported by
Trained Spotter
Coordinates
37.070, -99.770

Rainfall of 3.83 was observed.

Heavy Rain, Clark

When
August 17, 12:00 AM CST to 6:00 AM CST
Where
Clark County, 8.58 mi NNE of Sitka
Reported by
Trained Spotter
Coordinates
37.300, -99.630

Rainfall of 2.35 was observed.

Heavy Rain, Ford

When
August 17, 12:00 AM CST to 6:00 AM CST
Where
Ford County, 2.76 mi S of Ford
Reported by
Trained Spotter
Coordinates
37.590, -99.750

Rainfall of 2.80 was observed.

Heavy Rain, Kiowa

When
August 17, 12:00 AM CST to 6:00 AM CST
Where
Kiowa County, 1.49 mi SSW of Haviland Arpt
Reported by
Trained Spotter
Coordinates
37.580, -99.130

Rainfall of 3.48 was observed.

Heavy Rain, Kiowa

When
August 17, 12:00 AM CST to 6:00 AM CST
Where
Kiowa County, 3.5 mi N of Greensburg
Reported by
Trained Spotter
Coordinates
37.650, -99.290

Rainfall of 2.53 was observed.

Heavy Rain, Comanche

When
August 17, 12:00 AM CST to 6:25 AM CST
Where
Comanche County, 16.39 mi SE of Wilmore
Reported by
COOP Observer
Coordinates
37.170, -99.000

Rainfall of 4.21 was observed.

Heavy Rain, Kiowa

When
August 17, 12:00 AM CST to 6:25 AM CST
Where
Kiowa County, 0.55 mi W of Haviland
Reported by
Trained Spotter
Coordinates
37.620, -99.110

Rainfall of 2.77 was observed.

Heavy Rain, Pratt

When
August 17, 12:00 AM CST to 6:25 AM CST
Where
Pratt County, Sawyer
Reported by
COOP Observer
Coordinates
37.500, -98.680

Rainfall of 2.30 was observed.

Heavy Rain, Barber

When
August 17, 12:00 AM CST to 6:45 AM CST
Where
Barber County, 7.68 mi WNW of Hardtner
Reported by
COOP Observer
Coordinates
37.060, -98.780

Rainfall of 3.25 was observed.

Heavy Rain, Comanche

When
August 17, 12:00 AM CST to 6:45 AM CST
Where
Comanche County, 4 mi NE of Coldwater
Reported by
COOP Observer
Coordinates
37.311, -99.278

Rainfall of 4.07 was observed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259151, 259152, 259153, 259154, 259155, 259156, 259157, 259158, 259159, 259160, 259161, 259162.